Colorado, 2021

Hail in Colorado, June 13, 2021

June 13, 2021 · NWS PUB · 3 events in 1 county or zone

Strong to severe thunderstorms developed around the I-25 corridor on this day, given a more favorable setup in this location. While the storms were primarily limited to this location, several severe storms producing large hail did occur across the Pikes Peak region during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe thunderstorms developed around the I-25 corridor on this day, given a more favorable setup in this location. While the storms were primarily limited to this location, several severe storms producing large hail did occur across the Pikes Peak region during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 13, 5:04 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 13, 5:04 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
604 PM MDT Sun Jun 13 2021

.UPDATE...
Issued at 550 PM MDT Sun Jun 13 2021

Updated the precipitation chances based on the latest satellite,
radar and guidance. The two areas of concern continue to be the
Palmer Divide and Raton Mesa region. Isolated thunderstorms
continue to pop up off Pikes Peak, and then dissipate as they
shift eastward into El Paso County. MLCAPE values are still
upwards of 1500 j/kg, however, there is quite a bit of CIN across
the region, likely limiting the eastward extent. That being said,
if a storm can get going, there is more than enough instability
and shear for strong updrafts that could produce up to 1.5 inch
hail and 60 mph winds. Down south off the Raton, there is much
less certainty. Moisture is more limited, and MLCAPE under 1000
j/kg and quite a bit of CIN. An isolated strong to severe storm
may also be possible over this area. Thunderstorms should
dissipate with sunset, with dry conditions expected after 8 PM or
so.  Mozley

&&

.SHORT TERM...(This evening through Monday)
Issued at 251 PM MDT Sun Jun 13 2021

Currently...

A few small thunderstorms have fired off in El Paso County, while
some spotty cumulus clouds can be seen on visible satellite across
the I-25 corridor. Dewpoints near the Palmer Divide are still near
60, so things are still a fair bit more humid than some models
suggested. Will be keeping a close eye on convective activity over
the next few hours...

The main influence for today's setup will be the shortwave energy
traveling through the upper-level ridge over our area this afternoon
through tomorrow morning. These conditions will provide some
synoptic scale ascent, while surface flow is expected to be similar
to yesterday. Flow at the surface will mainly be from the east-
southeast, providing moisture, while flow at the mid-levels will be
more westerly, providing some directional shear and advecting dry
air aloft, serving to increase mid-level lapse rates. The main
difference in the setup from yesterday is that the best flow and
moisture will be centered north of highway 50, and our main areas of
interest for severe potential will be Teller, El Paso, and possibly
eastern Fremont and northern Pueblo Counties.

Severe Threats...

Given proper orographics and surface flow, the Raton Mesa and Palmer
Divide will be the two main areas to watch this afternoon-evening.
For the Palmer, short-term models are resolving 2500-3000  J/kg of
CAPE and 30-plus knots of bulk shear near Colorado springs, which
makes sense given that dewpoints have been in the low-60s since 9AM.
A few small thunderstorms have fired off of Pikes Peak and drifted
into El Paso County, but nothing severe has been noted yet. Models
suggest more storms should fire within the next few hours, lasting
through 6-7PM. Looking at forecast soundings, there are still some
decent dewpoint depressions expected near the surface, and with
inverted-V soundings present at several locations and moisture
seemingly more high-based, today's primary threat will likely be 60-
70 mph wind gusts and hail up to 1.5 inches. Similar to yesterday,
LCLs are on the high side over the I-25 corridor, and given the high-
based moisture the chance of a tornado is fairly low, although if
one were to happen it would be over the Palmer Divide where LCLs are
the lowest.

The Raton Mesa overall is looking a bit less favorable for severe
weather today. Models are resolving between 700-1500 J/kg of CAPE
and around 30 knots of bulk shear. However, moisture does not seem
to be nearly as bountiful and LCLs are closer to 10 kft in most
places. However, should a storm overcome these limitations and fire,
it would likely occur between 4-6PM near Trinidad, with 60mph wind
gusts and 1-1.5 inch hail possible. The threat of tornadoes in that
area is near zero.

Finally, a few storms could also fire off the Wet Mountains a bit
later in the afternoon as well. Models are in disagreement on this,
but given the ambient moisture and CAPE in the area, the possibility
cannot be ruled out. However, there is low confidence that these
thunderstorms would be able to reach severe status.

Forecast Confidence...

Over the last several days, forecast models have been handling
convective activity fairly poorly. The HRRR has had the tendency to
overmix the atmosphere, resulting in incredibly dry and
precipitation-free environments. Overall, the NAM and NAM Nest, as
well as ensemble solutions, seem to be handling these situations
more appropriately. This reveals several potential solutions for
this type of situation; where there is ample moisture and
instability, but it is high-based. Additionally, there is a notable
cap over the eastern plains that should prevent convection entirely,
and although shear is sufficient, overall there is fairly weak large-
scale forcing to help thunderstorms along. If storms manage to
overcome these obstacles, they tend to be stronger to severe, but
some models tend to lean towards solutions where the inhibiting
factors win out. Given recent trends over the last several days,
combined with increased confidence in a more moisture-rich
environment than models suggest (which tend to run a bit dry,
anyways), forecast confidence in convection over Teller and El Paso
Counties this afternoon-evening is moderately high. Confidence on
the Raton Mesa convection is moderate, but still possible, while the
confidence on convection coming off the Wet Mountains into Pueblo
County is low. Even though we have higher confidence in storms on
and near the Palmer Divide today, the strength and extent of the
storms will depend on how soon convection can overcome these
limiting factors, and will have to be closely monitored closer to
initiation time. Storm motion today will also be tricky, as storms
have tended to be very slow-moving the last 48 hours, which models
capture especially poorly. Given the mean flow, storms moving to the
northeast through our area of interest is most likely at this time,
although propagation of updrafts will likely differ storm to storm.

Monday...

Moisture is still expected in excess over the far eastern plains on
Monday, and with daytime heating in no short supply under the upper-
ridge, another round of convective storms is anticipated for the
afternoon-evening hours. However, like today, there will be a cap in
place over most of the area, so confidence in this outcome is still
in flux. The best environment for storms will be to our east, where
there is more CAPE and less instability. However, a few storms could
still fire off the southern Sangres tomorrow before moving east into
better air.

Otherwise...

Outside of the general severe threat, temperatures today and
tomorrow will be hot once again, hitting mid-high 90s over most of
the area, with near-record breaking temperatures expected in several
places. Outside of convective areas, there will just be a few clouds
around, mostly sunny, which will assist in the daytime heating, and
winds should stay from a generally southeast direction and slightly
gusty in the afternoon hours.

.LONG TERM...(Monday night through Sunday)
Issued at 251 PM MDT Sun Jun 13 2021

...Hot with isolated mountain thunderstorms at times...a potential
uptick in thunderstorms still advertised for late week into next
weekend...

Upper high stays locked in across the Rockies and 4 Corners region
through mid week with low levels drying out in and near the
mountains.  Mid and high based moisture will gradually increase
within the upper high.  This will support isolated afternoon and
evening thunderstorms over and near the mountains both Tuesday and
Wednesday. Inverted V soundings suggest primary storm risks will be
lightning and gusty outflow winds but only spotty light rainfall.
Meanwhile, high temperatures will climb to record to near record
values both days.

Energy moving through southern Canada and the northern U.S Rockies
will eventually send a cold front into the southeast plains...mostly
likely in the Thursday night/Friday time frame with EC leaning
towards the later side.  With moisture still cycling through the
upper high across CO, the mountains will see isolated to scattered
thunderstorms each day with a better chance for some spotty wetting
rains as surface dew points come up.  The plains will see an uptick
in thunderstorms Friday into next weekend with the possibility of
strong to severe thunderstorms on Friday or Saturday if sufficient
low level moisture advects back westward.  Otherwise with another
day of record to near record heat on Thursday, temperatures will be
dropping back closer to climatological averages...though still
slightly on the high side. -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 251 PM MDT Sun Jun 13 2021

VFR conditions expected over KALS, KCOS and KPUB over the next 24
hours. Winds this afternoon will be gusty up to around 25 mph, from
the southeast at KALS and the southeast at KCOS and KPUB. There is a
chance that thunderstorms could develop near KCOS and KPUB after
about 22Z this afternoon, with confidence at KCOS being much higher
than KPUB. However, exact storm placement will be tricky today, so
left KCOS at VCTS for now. Winds will weaken after nightfall and
become diurnally driven.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOZLEY
SHORT TERM...GARBEROGLIO
LONG TERM...KT
AVIATION...GARBEROGLIO
Hazardous weather outlook, Jun 13, 10:27 AM MST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1127 AM MDT Sun Jun 13 2021

COZ058>089-093>099-141730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1127 AM MDT Sun Jun 13 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible over the I-25
corridor this afternoon and evening, mainly over El Paso and Teller
Counties, with the main risks being 60 to 70 mph winds and hail up
to 1.5 inches. There is also a low chance of an isolated weak
tornado over the Palmer Divide this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms will be possible mostly over
and near the mountains, and the main threats from these storms
will be lightning and gusty winds. On Friday and Saturday, the
chances for thunderstorms spread to the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet criteria for spotters will be possible
across the southeastern plains, but primarily over the I-25
corridor, this afternoon and evening.

GARBEROGLIO/31

In the hours before

Special weather statement, Jun 13, 12:22 PM MST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
122 PM MDT Sun Jun 13 2021

COZ081-085-131930-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
122 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO COUNTY UNTIL
130 PM MDT...

At 121 PM MDT, Doppler radar was tracking a developing strong
thunderstorm near Fort Carson, or 8 miles south of Colorado Springs,
moving southeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Colorado Springs and Fort Carson.

LAT...LON 3870 10493 3875 10492 3875 10481 3865 10483
      3866 10489
TIME...MOT...LOC 1921Z 294DEG 6KT 3872 10486

Cohen/Steward
Special weather statement, Jun 13, 12:35 PM MST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
135 PM MDT Sun Jun 13 2021

COZ081-085-132000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
135 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO COUNTY UNTIL
200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Carson, or 10 miles south of Colorado Springs, moving southeast
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson and
Security-Widefield.

LAT...LON 3870 10492 3875 10488 3874 10472 3860 10478
      3863 10486
TIME...MOT...LOC 1935Z 302DEG 24KT 3868 10481

Steward/Cohen
Special weather statement, Jun 13, 6:05 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
705 PM MDT Sun Jun 13 2021

COZ081-140130-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
705 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND WESTERN
EL PASO COUNTIES UNTIL 730 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 19 miles northwest of Colorado Springs, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park.

LAT...LON 3904 10516 3909 10511 3905 10495 3896 10504
TIME...MOT...LOC 0104Z 299DEG 15KT 3904 10508

STEWARD/COHEN

The radar

The Pueblo radar (KPUX), 98 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Teller

When
June 13, 6:17 PM MST to 6:20 PM MST
Where
Teller County, 1.75 mi WNW of Woodland Park
Measured
1.25 in hail
Reported by
Public
Coordinates
39.000, -105.070

Hail, Teller

When
June 13, 6:17 PM MST to 6:20 PM MST
Where
Teller County, 2.14 mi NNW of Woodland Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.020, -105.050

Hail, Teller

When
June 13, 6:20 PM MST to 6:23 PM MST
Where
Teller County, 2.07 mi N of Woodland Park
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -105.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970492, 970493, 970494.